Can Nexium and Prilosec Cause Greater Susceptibility to Allergies | Levin Papantonio - Personal Injury Lawyers

Can Nexium and Prilosec Cause Greater Susceptibility to Allergies

The latest addition to a long list of risks and side effects associated with proton pump inhibitors is a predisposition to allergies, according to an Austrian research team. Their study, based on an examination of national health records spanning four years, has found that patients who take medications such as Nexium and Prilosec wind up being prescribed allergy meds twice as much as those who don't. This is a particular risk for women and those over 60 years of age.

As is the case for other risk factors associated with PPIs, the problem is connected with the suppression of stomach acid and the permanent shut down of the cellular mechanism that produces gastric juices. Most people do not realize that stomach acid is one of the body's first lines of defense against pathogens.

When stomach acid levels are reduced, it impairs the ability to break down large molecule proteins and other harmful substances. In addition, beneficial gut flora – the “friendly microbes” that inhabit the digestive system – are acidophiles, meaning that they thrive in an acidic environment. Proton pump inhibitors raise pH levels, making it less likely that beneficial gut flora can flourish. In addition, many harmful bacteria such as salmonella and e. coli, which are normally suppressed by stomach acid, can pass into the intestines.

The bottom line is that when the production of stomach acid is suppressed, harmful pathogens are more likely to cause illnesses – and trigger allergic reactions. Proton pump inhibitors normally pose little risk if used for a short period of time – generally, no more than two to three weeks. Most of the harmful effects of PPIs manifest themselves after patients have been taking them for months and years on end. However, the recent Austrian study indicates that PPIs could begin causing allergic reactions after less than a week of taking them.

The study has drawn some criticism. A U.K. professor of molecular biology, Sir Munir Pirmohamed, noted that the Austrian research team had no information on patient comorbidities or other medications that patients may have been taking. He points out that while the study demonstrates an association, it does not necessarily mean there is causation. He told The Guardian, “Further work in other databases where there are data on the patients’ other conditions is required to validate this finding.”

Nonetheless, Pirmohamed agrees that the study confirms what other research has shown: PPIs should be used only when needed, at the lowest possible dose for the minimum period of time needed to treat the condition. Unfortunately, PPIs continue to be overused for conditions that might be treated more effectively with change of diet and lifestyle. There are also alternatives to PPIs, including H2 receptor antagonists (such as Zantac, Pepcid and Tagamet) and even alternative treatments that include acupuncture, melatonin and even plain baking soda.